MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Failure to Charge (1085); Overheating of Device (1437); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient's dog had urinated on the universal battery charger (ubc) and the patient reported a burning smell at the time of the event.They presented to the clinic on (b)(6) 2024 with a damaged ubc and issues with a 14v battery.Slot 1 in the ubc was red and the battery that was charged in that slot was damaged.The battery was noted to have been burned.
 
Additional Manufacturer Narrative
Section d1 - brand name: corrected.Section d4 - catalog number: corrected.Section d4 - primary unique device identification (udi) number: corrected.Manufacturer's investigation conclusion: the reported event of a damaged universal battery charger (ubc) and an issue with slot 1 was confirmed via evaluation.The heartmate universal battery charger (serial number (b)(6)) was evaluated at the service depot.The ubc was disassembled, and fluid ingress damage was observed on the main printed circuit board (pcb) and the pocket cable charger for slot 1.The patient was given a replacement battery charger, and the damaged unit was forwarded to product performance engineering (ppe) for further analysis.Visual inspection of the forwarded ubc revealed fluid ingress on the metal charging contacts of slot 1.The ubc was disassembled, and it was observed that the fluid ingress on the main pcb caused electrical damage on multiple components associated with slot 1, voltage sense, and logic channels.The ubc was not powered on due to the extent of the damage.The root cause for the reported event was communicated to be the patient¿s dog urinating on the battery charger.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The heartmate 3 patient handbook section 3 entitled ¿powering the system¿ and the heartmate 3 instructions for use (ifu) section 3 entitled ¿powering the system¿ instruct the user to keep the universal battery charger away from liquid at all times.Fluid ingress within the battery charger may cause issues in operations or may cause an electric shock.The heartmate universal battery charger ifu sections entitled ¿warnings and cautions¿ and 6.0 ¿routine inspection and cleaning¿ instructs users to never allow liquid to enter the interior of devices, and to keep the ubc away from liquid as much as possible.The heartmate 3 patient handbook section entitled "emergency contact list" cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19305948
Report Number2916596-2024-02643
Device Sequence Number7243932
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)240313
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2024
Supplement Date Received by Manufacturer09/10/2024
Initial Report FDA Received Date05/13/2024
Supplement Report FDA Received Date09/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/13/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age32 YR
Patient SexMale
Patient Weight136 KG
Patient EthnicityNon Hispanic
Patient RaceWhite